See What HealthDay Can Do For You
Contact Us

FDA Warns of Tainted Dietary Supplement Products

Consumers warned about undeclared or deceptively-labeled ingredients in supplements

WEDNESDAY, Dec. 15 (HealthDay News) -- The U.S. Food and Drug Administration has expressed concern regarding undeclared or deceptively-labeled ingredients in products marketed as dietary supplements in a letter sent Dec. 15 to dietary supplement manufacturers.

The ingredients alarming the FDA include substances such as the active ingredients in FDA-approved drugs or closely-related drugs, or other compounds that do not qualify as a dietary ingredient. The FDA has notified consumers of approximately 300 tainted products marketed as dietary supplements and received numerous complaints of adverse events tied to these products in recent years. The FDA letter emphasized that manufacturers and distributors are responsible for making sure their products comply with established law.

In addition, the agency is currently seeking to collaborate with dietary supplement trade associations to educate the industry about this issue and to aid in developing new strategies to address this problem. The three most common categories associated with the illegal products are: weight loss products containing active ingredients such as sibutramine; body-building products containing anabolic steroids or steroid analogs; and sexual enhancement products that contain the same active ingredient or an analog of the active ingredient in the approved drugs Viagra, Cialis, and Levitra. Manufacturers or distributors of tainted products may receive warning letters and/or face enforcement actions.

"The labeling of these tainted products may claim that they are 'alternatives' to FDA-approved drugs, or 'legal' alternatives to anabolic steroids," Michael Levy, director of the Division of New Drugs and Labeling Compliance at the FDA's Center for Drug Evaluation and Research, said in a statement. "Consumers should avoid products marketed as supplements that claim to have effects similar to prescription drugs. Consumers should also be wary of products with labeling only in a foreign language or that are marketed through mass e-mails."

More Information

Physician's Briefing